Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 224, NWS Des Moines, IA

July 31, 2003Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 31, 2003, 9:45 PM CDT for Palo Alto County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 9:45 PM CDT (02:45 UTC)
Expired
Jul 31, 2003, 10:30 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 165 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

730 
WUUS53 KDMX 010245
SVRDMX
IAC147-010330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
945 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL 1030 PM CDT

* AT 942 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF RUTHVEN...OR ABOUT 15
  MILES EAST OF SPENCER...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES NORTHEAST OF AYRSHIRE AROUND 1005 PM...
  NEAR EMMETSBURG MUNICIPAL AIRPORT AROUND 1010 PM...
  5 MILES NORTHEAST OF CURLEW AROUND 1025 PM AND
  5 MILES NORTHEAST OF MALLARD AROUND 1030 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4330 9485 4318 9503 4290 9470 4306 9448

$$

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:05 PM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Jul 31, 3:05 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT THU JUL 31 2003

STTN WITH CDFNT DVLPG ABT AS SELS INDICTD IN LATEST SWODY1 AND WUD
NOT BE SURPRISED TO SEE SLGT AREA BKN INTO TWO WITH IA SPLIT OUT FOT
THE MOST PART IN NXT UPDT.  BEST SHOT OVR NERN IA AND WL CARRY LKLY
POPS IN CUR WATCH AREA.  CHC ELSW, BUT XPCT PCPN MST ACTVTY TO ONLY
BRUSH SWRN ZNS.  SYS DPCTD INIT ON 06Z CHTS WL BRUSH SRN IA FRI.
ONLY OTR PCPN IN FCST WL BE CYC CRCLN AFTN SHWRS OVR THE NERN ZNS.
IA CAUGHT IN BLOCK AFT THAT THRU DAY 7 WITH TEMPS MODERATING SLOWLY
AND NO SIG WX.  SHAVED TEMPS THUT FCST A FEW DEG WITH ALL MDLS
SHOWING COLDER AIR WORKING IN ARND UPR LO.

.DSM...NONE
Hazardous weather outlook, Jul 31, 12:05 PM CDT, 9 hours 40 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1205 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PUSH ACROSS CENTRAL IOWA THIS AFTERNOON AND
TONIGHT.  THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF
THIS FRONT AFTER NOON.  A FEW STORMS MAY BECOME SEVERE THIS
AFTERNOON AND EVENING.  LARGE HAIL AND DAMAGING WIND WILL BE THE
MAIN THREAT.  THE POTENTIAL DOES EXIST FOR AN ISOLATED SUPERCELL
THUNDERSTORM THAT COULD PRODUCE A TORNADO...MAINLY EAST OF I-35.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE DURING THE OVERNIGHT HOURS BUT
THE SEVERE POTENTIAL WILL DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LARGE AREA OF LOW PRESSURE NEAR THE MINNESOTA AND CANADIAN BORDER
WILL SINK INTO WISCONSIN FRIDAY WHERE IT WILL MOVE VERY LITTLE FOR
THE NEXT THREE DAYS.  DISTURBANCES ROTATING AROUND THIS LOW WILL
BRING ADDITIONAL CHANCES FOR THUNDERSTORMS ON FRIDAY ACROSS THE
SOUTHEAST PORTION OF CENTRAL IOWA.  ON SATURDAY YET ANOTHER
DISTURBANCE WILL BRING A CHANCE FOR THUNDERSTORMS TO NORTHEAST PARTS
OF CENTRAL IOWA.  TIMING DETAILS ARE NOT CLEAR THOUGH THE AFTERNOON
AND EVENING HOURS APPEAR TO BE THE BEST TIME FOR THE DEVELOPMENT OF
THE STORMS FOR FRIDAY AND SATURDAY.  LARGE HAIL AND DAMAGING WIND
WOULD BE THE MAIN THREATS FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON THROUGH MIDNIGHT.
SPOTTERS MAY ONCE AGAIN BE NEEDED FRIDAY AFTERNOON MAINLY EAST OF
I-35 AND SOUTH OF HIGHWAY 20.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

FORSTER

In the hours before

Local storm report, Jul 31, 5:12 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0512 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    DUNKERTON                 IA   1.75 IN HAIL
07/31/03   BLACK HAWK                     FROM BLACK HAWK COUNTY
                                          SHERIFF.  QUARTER TO GOLF
                                          BALL SIZED HAIL.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 10:06 PM CDTSevere Thunderstorm WarningDMXCerro Gordo54 min
Jul 31, 10:31 PM CDTSevere Thunderstorm WarningDMXPocahontas44 min
Jul 31, 10:51 PM CDTTornado WarningDMXCerro Gordo24 min
Jul 31, 11:04 PM CDTTornado WarningDMXButler, Franklin26 min
Jul 31, 11:44 PM CDTSevere Thunderstorm WarningDMXButler, Franklin46 min
Jul 31, 11:58 PM CDTSevere Thunderstorm WarningDMXWright32 min
Aug 1, 1:13 PM CDTSevere Thunderstorm WarningDMXMahaska, Wapello32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.